Synthetic marijuana is killing people and thousands are becoming ill. Calls to control centers throughout the United States have increased 229% between January and May 2015.
Calls to the poison control center went from 1,085 calls to 3,572 over the same period last year.
The most commonly reported adverse health effects were agitation at 35.3 percent of calls, tachycardia (29 percent), drowsiness or lethargy (26.3 percent), vomiting (16.4 percent) and confusion (4.2 percent). When medical outcomes were reported for the calls, 335 ‒ or 11.3 percent ‒ had a major adverse effect, meaning signs or symptoms that are life-threatening or result in substantial residual disability or disfigurement.
More than 300 people have gone to the emergency room after using synthetic marijuana — also known as “spice” — in the past month, health officials in Mississippi and Alabama announced.
The UPI reports that 15 people have died from the synthetic pot. Tragically, most are teens.
Ten times stronger than real marijuana, the US Drug Enforcement Administration (DEA) banned it in March 2011.
Warnings haven’t slowed the increase in usage of what is essentially poison.
Synthetic pot, also known as “spice” among other names, is made up of dried herbs sprayed with psychoactive chemicals meant to imitate the THC in real marijuana but it’s not THC. This is chemical poisoning that can ruin organs and the mind.
It often causes vomiting, dizziness, confusion, shortness of breath, cardiotoxcity, et al. It can trigger acute psychosis, prompting the condition to be dubbed “spiceophrenia” because of the similarity to schizophrenia symptoms.
In one study of 50 patients at Metropolitan Hospital, nearly all of the patients presented with severe agitation, disorganized thoughts, paranoid delusions, and assaultive behavior. Other common symptoms included suicidal ideation (30%), anxiety (28%), depression (20%), and catatonia (0.05%).
Manufacturers change the chemical makeup periodically and call it “incense.” It’s also known as “K2,” “black mamba”, “Mr. Smiley”, “Snooby Snacks”, and “crazy clown.”
They first began appearing in the United States in 2009, the American Association of Poison Control Centers says.
This problem is crying out for tighter regulation and a deluge of public service messages because their use is spreading quickly.
A father accused of drowning his five small children was disoriented when police found him with the bodies of his children wrapped in garbage bags in his car trunk. Also in the car were the materials to make synthetic pot.
Listen to the story of Lou Parker who died tragically after only one hit.